Treatment

Doctors will work to determine what's causing your liver damage. Sometimes it's clear what's causing your symptoms, and other times it takes more detective work to pinpoint a cause. In most cases, stopping exposure to the toxin causing liver inflammation will reduce the signs and symptoms you experience.

Treatments for toxic hepatitis may include:

  • Supportive care. People with severe symptoms are likely to receive supportive therapy in the hospital, including intravenous fluids and medication to relieve nausea and vomiting. Your doctor will also monitor for liver damage.
  • Medication to reverse liver damage caused by acetaminophen. If your liver damage was caused by an overdose of acetaminophen, you'll receive a chemical called acetylcysteine right away. The sooner this medication is administered, the greater the chance of limiting liver damage. It's most effective if administered within 16 hours of the acetaminophen overdose.
  • Liver transplant. When liver function is severely impaired, a liver transplant may be the only option for some people. A liver transplant is an operation to remove your diseased liver and replace it with a healthy liver from a donor. Most livers used in liver transplants come from deceased donors. In some cases, livers can come from living donors who donate a portion of their livers.
Oct. 04, 2016
References
  1. Feldman M, et al. Hepatic drug metabolism and liver disease caused by drugs. In: Sleisenger and Fordtran's Gastrointestinal and Liver Disease: Pathophysiology, Diagnosis, Management. 10th ed. Philadelphia, Pa.: Saunders Elsevier; 2016. http://www.clinicalkey.com. Accessed Aug. 17, 2016.
  2. Couturier FJ, et al. Toxic hepatitis due to a food supplement: "Natural" is no synonym for "harmless." Clinics and Research in Hepatology and Gastroenterology. In press. Accessed Aug. 17, 2016.
  3. McNally PR, ed. Alcoholic liver disease, alcoholism, and alcohol withdrawal. In: GI/Liver Secrets Plus. 5th ed. Philadelphia, Pa.: Saunders Elsevier; 2015. http://www.clinicalkey.com. Accessed Aug. 17, 2016.
  4. Larson AM. Drug-induced liver injury. http://www.uptodate.com/home. Accessed Aug. 17, 2016.
  5. Larson AM. Hepatotoxicity due to herbal medications and dietary supplements. http://www.uptodate.com/home. Accessed Aug. 17, 2016.
  6. Brown, AC. Liver toxicity related to herbs and dietary supplements: Online table of case reports. Part 3 of 6, Food and Chemical Toxicology. In press. Accessed Aug. 20, 2016.
  7. Feldman M, et al. Liver disease caused by anesthetics, chemicals, toxins, and herbal preparations. In: Sleisenger and Fordtran's Gastrointestinal and Liver Disease: Pathophysiology, Diagnosis, Management. 10th ed. Philadelphia, Pa.: Saunders Elsevier; 2016. http://www.clinicalkey.com. Accessed Aug. 17, 2016.
  8. Picco MF (expert opinion). Mayo Clinic, Rochester, Minn. Aug. 29, 2016.